According to Reuters Health, a study of Danish women suggests that women on hormonal contraception, such as contraceptive implants and pills, may be at an increased risk for depression and antidepressant medication use.
Details of the Hormonal Contraception Analysis
The study is an ongoing Danish Sex Hormone Register Study. the Danish study included women between the ages of 15 to 34 years from the time period of 2000 to 2013, but excluded women that were diagnosed with depression before 2000 and women that had any other psychiatric diagnosis.
The women included in the analysis were followed for about 7 years. Around 55% of the women used hormonal contraception during this time period. Also during this time period, 133,178 women were found to be prescribed antidepressant medication for the first time and 23,077 were diagnosed with depression for the first time.
Based on the data analyzed from the study, researchers found that compared to women not on hormonal contraception, women who were on such contraception were more likely to face a prescription for antidepressant medication for the first time.
Women are also more likely to have depression prevalent throughout their lifetime compared to men, though this difference doesn’t occur until after a female’s reproductive years have begun.
Estrogen and progesterone—female sex hormones—may be a factor as to why there is an increased risk in females after they enter their pubescent years.
The findings of this analysis, however, are limited by factors such as the fact that antidepressant medications can be prescribed for reasons other than depression.
Researchers advise that women and health care providers are aware of this potential side effect and take it into consideration before prescribing or beginning hormonal contraception
Depression In Women Information
According to WebMD, women with depression can face the following symptoms (view website for a full list of symptoms):
- A constant sad or anxious mood
- A general “empty” mood
- Loss of interest in activities (such as sex)
- Sleeping for too long or not long enough
- Change in appetite